Hi and ((((((HUGS)))))) To All ~
We were merrily on our way each day with Jon's regular doses of Dilantin, until one whole week after Jon's last blood draw, we learned that his Dilantin level was 5.6. The normal range is 10-20. Jon's therapeutic range is 11-13. He was Tanking.
Yes, it took Jon's doctor's nurse a week to call to tell us that Jon was at high risk of a tonic/clonic, because his Dilantin was too low, and that Jon's hemoglobin was still at 7.8, which was the number that propelled us to the ER on July 5 for no blood transfusion.
Terrified of another horrid seizure for Jon, Jim and I agreed to increase Jon's Dilantin doses to get him back to his therapeutic level. Jon was fine, for a week, and then he slept for 12 1/2 hours. He was Overdosed.
He entered Zombie Land, the stuporous state of Toxic Dilantin, where he can barely open his eyes, and is too tired to Tango. His respiratory system can easily become compromised, when he's in this state.
Recognizing the signs of toxicity, we lowered Jon's Dilantin doses, and he's finally back with us. It was a scary 4 days.
A week I waited for that call, when those two results were major red flags, and we should have been notified immediately. And then, we increased his meds, based on that test, while we waited for the doctor to call us about the hemotologist's consult, and Jon went over the top. We were operating on a week-old test; Jon's Dilantin level had likely changed in that time period.
We didn't overload Jon, but if his hemoglobin is still low and other parts of him aren't functioning well, then maybe that has something to do with his current state. I don't know, because I haven't heard one peep from Jon's doctor.
I've requested another blood draw this week, so that we have some idea of where Jon stands with Dilantin and red blood cells. And then some doctor, somewhere, needs to decide whether Jon needs a blood transfusion or is okay to be left with a low hemoglobin for the rest of his life. Some doctor, somewhere then needs to explain to me why that's okay.
So far, Jon's SATS and heart rate are fine. His temp has risen to 99.8, which is high for him, but that's been going on for weeks, even after we stopped Synthroid.
And that's another thing: Synthroid. I know it messed him up. Maybe this is the end result we're seeing now.
Ah ... but you see ... I'm guessing, I am hypothesizing, I'm playing medical detective for my son. And I'm doing that, because Jon's doctor isn't.
Jon is finally not expressing pain when we turn him, so the last thing that we want to do is put him on an ambulance gurney and then on an uncomfortable hospital bed. If he needs blood, he will likely have to be in the hospital overnight, as it takes 6 hours to give 2 pints of blood, and then all of the other stuff that has to be done before and after. At least 12 hours, so we might as well stay overnight.
We are trying to avoid that, but we need a doctor, who really knows about blood and can study Jon's situation to determine what Jon needs. Since Jon is chronically anemic, that must be factored into the decision. But, there I go again, practicing medicine without a license.
Instinctively, we knew, and Jon's current awareness confirms that he was in Dilantin Zombie Land. But, with this low hemoglobin issue dangling over Jon, we did discuss the possibility that his red blood cells were disappearing. It's frustrating to have one hand always ready to grab the phone to call the paramedics.
As I've said before ~ it's never one thing.
But we journey onward with hope that at least one thing can be resolved.
Love & Light,